Alert archive / Kansas / Tornado Warnings in 2001
Tornado Warning 14, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 29, 2001, 4:13 PM CDT for Sheridan County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 2001, 4:13 PM CDT (21:13 UTC)
- Expired
- May 29, 2001, 5:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Sheridan County, KS
The radar
The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 4:25 PM CDT | Tornado F0 | Angelus, KS | Tornado destroyed empty grain bin and tore out a mulberry tree. |
| May 29, 4:32 PM CDT | Hail 0.88 | Hoxie, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 292113 TORGLD KSC179-292200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 413 PM CDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... SHERIDAN COUNTY IN NORTHWEST KANSAS * UNTIL 500 PM CDT * AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH A TORNADO 3 MILES SOUTH OF ANGELUS...OR ABOUT 10 MILES EAST OF OAKLEY...MOVING NORTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... HOXIE AROUND 440 PM CDT TASCO AROUND 450 PM CDT A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER NOW $$ LAT...LON 3923 10071 3912 10071 3919 10017 3951 10016 BARKER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 29, 3:50 PM CDT, 23 minutes earlier.
Area forecast discussion, May 29, 3:50 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 250 PM MDT TUE MAY 29 2001 FORECAST CONCERNS ARE LINGERING SVR WX AND HEAVY PRECIP FIRST PERIOD. THUNDERSTORMS DEVELOPING ALONG NEARLY STATIONARY BOUNDARY EXTENDING FROM THE PIKES PEAK REGION INTO NORTHWEST KANSAS. TRAINING CELLS ALONG THIS BOUNDARY INTO AREAS THAT HAVE RECEIVED OVER THREE INCHES IN THE PAST 24 HOURS. WILL CONTINUE WITH FFA IN THESE COUNTIES. COLD FRONT EXTENDING INTO NORTHWEST PORTIONS OF CWFA. SOUTH OF THIS BOUNDARY...MOIST UNSTABLE AIR WITH CAPES IN EXCESS OF 2500 J/KG. A WARM FRONT IS MOVING TO COLLIDE WITH THIS BOUNDARY. IN SPITE OF WEAK TO MODERATE SHEAR...OUTFLOW AND AND SUFFICIENT CAPE AND SUFFICIENT STORM RELATIVE FLOW ALOFT...IN CONJUNCTION WITH THIS BOUNDARY IS ALLOWING LAND SPOUT DEVELOPMENT WHICH IS CONTINUING INTO FULL BLOWN TORNADIC DEVELOPMENT. THIS SYSTEM WILL MOVE SLOWLY TO THE SOUTHEAST WITH SUBSIDENCE BEHIND IT. WILL KEEP LOW POPS IN THE EAST TOMORROW AS PER UNCERTAINTY AS TO WHETHER THIS WILL LINGER THERE JUST PAST 12Z. AVN AND ETA IN DISAGREEMENT WITH THE NGM ON THE CAA THAT MOVES IN BEHIND THIS FRONT TOMORROW...WITH THE AVN BEING THE COOLEST AT H8. WILL GO WITH THE COMPROMISE ETA H8 SUPPORTED TEMPS. WITH CLEARING SKIES AND A RELAXED GRADIENT...WILL GO WITH THE COOLER MAV LOW TOMORROW NIGHT. WAA PREDOMINATES AS RIDGE BUILDS INTO EXTENDED AND H7 TEMPS SUPPORT FWC HIGHS AND WILL GO WITH GUIDANCE FOR THIS PERIOD. IN THE EXTENDED... MODELS FAIR AGREEMENT OUT TO SUNDAY...WHERE THE ECMWF IS MORE AMPLIFIED WITH SYSTEM ENTERING WESTERN CONUS. THE LATEST AVN IS ALSO TRENDING TOWARDS THIS SOLUTION...AND WILL FOLLOW THIS TREND. .GLD...FLASH FLOOD WATCH FOR RAWLINS AND DECATUR COUNTIES UNTIL 1 AM CDT. SVEN
In the hours before
Special weather statement, May 29, 11:50 AM CDT, 4 hours 23 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT TUE MAY 29 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...PARTICULARLY SOUTH OF A YUMA COLORADO / GOODLAND KANSAS / QUINTER KANSAS LINE. ABUNDANT LOW-LEVEL MOISTURE WILL COMBINE WITH AN APPROACHING UPPER LEVEL STORM SYSTEM TO PRODUCE A LIKELIHOOD OF THUNDERSTORMS ACROSS MUCH OF THE TRI-STATE REGION THROUGH THE REMAINDER OF THE DAY AND INTO EARLY THIS EVENING. HEAVY RAINFALL WILL BE THE PRIMARY THREAT FROM THESE STORMS...AND WITH THE RAIN EXPECTED TO FALL ON ALREADY SATURATED GROUND ACROSS PORTIONS OF NORTHWEST KANSAS...SOME FLOODING WILL BE POSSIBLE. RAINFALL REPORTS IN EXCESS OF THREE INCHES OR OVER ONE INCH OF RAIN IN LESS THAN AN HOUR WILL BE APPRECIATED. IN ADDITION TO THE HEAVY RAINFALL THREAT...SCATTERED LARGE HAIL AND WIND SPEEDS UP TO 70 MPH WILL BE POSSIBLE SOUTHWEST OF A YUMA COLORADO / GOODLAND KANSAS / HILL CITY KANSAS LINE BY MIDDLE AFTERNOON. ALTHOUGH...THERE REMAINS THE POSSIBILITY -OF AN ISOLATED TORNADO IN THIS AREA...HAIL...AND STRONG WINDS WILL BE THE PRIMARY THREAT. BARKER
Special weather statement, May 29, 1:12 PM CDT, 3 hours 1 minute before
COZ090>092-KSZ001>004-013>016-027>029-041-042-292300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1212 PM MDT TUE MAY 29 2001 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN COLORADO AND ALL OF NORTHWEST KANSAS UNTIL 5 PM MDT (6 PM CDT)... AN UPPER LEVEL STORM SYSTEM WILL COMBINE WITH ABUNDANT LOW-LEVEL MOISTURE IN PLACE OVER THE REGION THIS AFTERNOON TO PRODUCE NUMEROUS THUNDERSTORMS. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM IN EFFECT UNTIL 5 PM MDT (6 PM CDT)...FOR THE FOLLOWING COUNTIES IN EASTERN COLORADO...YUMA...KIT CARSON...AND CHEYENNE. IN NORTHWEST KANSAS...THE COUNTIES OF CHEYENNE...RAWLINS...DECATUR... NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN... GOVE...GREELEY...AND WICHITA ARE INCLUDED IN THE WATCH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. BARKER
Local storm report, May 29, 2:06 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
106 PM MDT TUE MAY 29 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM 14 N ARAPAHOE CO FUNNEL CLOUD
05/29/01 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.
1250 PM 14 N ARAPAHOE CO 1 INCH HAIL
05/29/01 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.
1255 PM FIRSTVIEW CO .75 INCH HAIL
05/29/01 CHEYENNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0100 PM 14 N ARAPAHOE CO 1 INCH HAIL
05/29/01 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.Local storm report, May 29, 3:10 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT TUE MAY 29 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM 12 N WALLACE KS 1 INCH HAIL
05/29/01 WALLACE REPORTED BY PUBLIC.
0150 PM WESKAN KS .75 INCH HAIL
05/29/01 WALLACE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0158 PM 7 E KIT CARSON CO 1.75 INCH HAIL
05/29/01 CHEYENNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0205 PM 10 N SHARON SPGS KS .75 INCH HAIL
05/29/01 WALLACE 4-5 INCHES OF WATER
COVERING HIGHWAY 27.
REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0208 PM 5 N SHARON SPGS KS 1 INCH HAIL
05/29/01 WALLACE REPORTED BY OFF-DUTY
NWS EMPLOYEE. HAIL
COMPLETELY COVERING THE
GROUND.Local storm report, May 29, 3:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT TUE MAY 29 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM MC ALLASTER KS .75 INCH HAIL
05/29/01 LOGAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0218 PM WILD HORSE CO TORNADO
05/29/01 CHEYENNE REPORTED BY STORM
SPOTTER. ON THE GROUND
FOR 3 TO 4 MINUTES.
WITH A DEBRIS CLOUD.
0234 PM 15 SW WILD HORSE CO TORNADO
05/29/01 CHEYENNE REPORTED BY STORM
SPOTTER.Local storm report, May 29, 4:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT TUE MAY 29 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0259 PM 3 W OAKLEY KS TORNADO
05/29/01 LOGAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:48 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 42 min |
| May 29, 2:07 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 53 min |
| May 29, 2:22 PM CDT | Tornado Warning | GLD | Wallace | 38 min |
| May 29, 3:02 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 58 min |
| May 29, 3:07 PM CDT | Flash Flood Warning | GLD | Wallace | 3 hr |
| May 29, 3:50 PM CDT | Tornado Warning | GLD | Gove, Logan | 25 min |
| May 29, 4:27 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 33 min |
Nearby
Tornado Warnings in Kansas, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.